Rebound syndrome after stopping fingolimod
Researchers find that suddenly stopping fingolimod may lead to severe worsening of symptoms in MS
Last updated: 28th September 2016
MS drugs suppress or modify the immune system. If a person suddenly stops taking the drugs they have been prescribed, MS can return sometimes with more severe attacks than before. This is because the inhibiting influence that the drug has on the immune system is suddenly stopped (known as rebound syndrome).
Rebound syndrome can be seen, for example, in women with MS who want to become pregnant and the neurologist has to stop their treatment, or in people with MS who experience unwanted side-effects from a drug.
Investigators had previously reported rebound syndrome in an injectable drug in MS, known as natalizumab (or tysabri). However, it is not clear whether a common oral tablet taken by patients, known as fingolimod (or gilenya) can cause a similar flare up of the disease.
Researchers from San Francisco, California looked at the medical records of 46 people with MS who had stopped taking fingolimod for various reasons. Five of these people reported experiencing severe worsening of symptoms (or rebound syndrome).
The researchers caution doctors and people with MS who have to stop taking fingolimod, for whatever reason, to do so gradually.
Read the full article (external website opens in a new window)